Winter Storm, Charlevoix
- When
- February 7, 8:00 AM EST to February 8, 6:00 PM EST
- Where
- Charlevoix forecast zone
- Reported by
- Trained Spotter
Rapidly intensifying low pressure would pass to our west and north, eventually reaching James Bay. Warmer air surged into the region aloft ahead of the system, resulting in another wintry mix in the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Rapidly intensifying low pressure would pass to our west and north, eventually reaching James Bay. Warmer air surged into the region aloft ahead of the system, resulting in another wintry mix in the region. Parts of northern lower Michigan saw freezing rain of around a quarter of an inch during the day on the 7th, including Gaylord, Grayling, Higgins Lake, Charlevoix, and Alpena. Cold air rushed back in behind the departing system, and locally heavy lake effect snow developed, especially from Leelanau County to Otsego County. A quick 6 to 8 inches of snow fell on parts of the Gaylord area during the early morning hours of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 7, 7:26 AM EST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 726 AM EST Thu Feb 7 2019 .NEAR TERM...(Today through Tonight) Issued at 421 AM EST Thu Feb 7 2019 ...Major Wintry Mix Precipitation Storm... High Impact Weather Potential...Freezing rain to possibly exceed 0.25" in portions of N Lower. The rest of N Lower and E Upper receiving in excess of 0.10" of freezing rain. Then Snow and blowing snow, especially in the wake of the low in E Upper where blizzard conditions are likely. Pattern Synopsis/Forecast...Patchy drizzle/light rain over sfc temperatures this morning that are all sub freezing continues this morning. So far, this seem to not have accreted much over the region so far. However, this will change over the morning as the low pressure in the S Plains is heading into the Mid-Mississippi Valley and will continue up into N/C Lower by 00z/Fri. Mid level warm air will invade the region by 15z/Thu, which will set up FZDZ/FZRA over the region as the sfc temperatures are expected to break the freezing mark until around 18z/Thu along M-55, and some areas not until almost 20z/Thu. The sfc low continues into E Upper and is NE of ANJ by 06z/Fri. Winds switch around to the NW and with the still developing sfc low, producing a tight pressure gradient that will produce wind gusts of 35 mph, and LES. This is looking more likely that Blizzard conditions near Lake Superior and Whitefish Bay are possible through 12z/Fri, at the least. Primary Forecast Concerns...Icing...There will be ice with this system as the warm nose moves north into the forecast area, and produces rain, and falls into the sub freezing sfc temperatures. timing this morning still looks good as the next slug of moisture just now getting into Chicago will be to MBL around 14z and GLR around 16z. Concern is if the warmer sfc air moves faster, as this system looks to have some convective elements in it, that some of the mixing could bring the warmer air to the sfc. That would shorten the time of the icing. However, with the models in good consensus, and the cold air that is entrenched up north, will expect the current timing to be good. Winds and blowing snow...This is beginning to be a little more worrisome. As the LES gets going, the winds pick up. Winds on the model soundings in E Upper and portions of NW Lower are showing frequent gusts to around 30knots. This is around 35 mph. While collaborating with MQT, decided to put a blizzard warning out for tonight in E Upper with the deepening low moving off to the NE. However, am a bit concerned that blizzard criteria may be met in portions of NW Lower this evening or late this afternoon as the low moves through and the winds switch around to the NW. When we has the W flow LES event during our cold air outbreak, wind gusts didn't get to criteria, but everything else did. So the concern is that with this low that the winds will gust past 35 mph for 3 hours or so. This will be talked about with the oncoming shift to evaluate, after the ice has passed. && .SHORT TERM...(Friday through Saturday) Issued at 421 AM EST Thu Feb 7 2019 High Impact Weather Potential: Moderate - High Primary Forecast Concerns/Challenges: Winds with blowing snow Friday. Accumulating lake effect in Northwest flow belts Cold advection will be in full force early Friday morning as Canadian air is drug in from the northwest behind the departing system. Lake enhanced snow will slowly become pure lake effect as support from the system pulls off to the northeast, and H850 temperatures drop below -20 C. Inversion heights remain around 4 kft, giving moderate support for snowfall intensity, although profiles will be quite a bit colder than the prime DGZ. This may limit flake size and resultant accumulations some. However winds will still be a concern. The surface low will still be strengthening as it crosses the Ontario/Quebec border, making the pressure gradient over us slow to weaken. Winds will continue gusting to near 30 through at least the morning hours, before slowly diminishing through the afternoon. Winds near the top of the boundary layer reach the low 40s through mid-day for many areas, so isolated stronger gusts than what's currently forecasted can not be ruled out. Winds very slowly veer from WNW to more NW through the day, targeting areas in the typical northwest flow belts with a general 3 to 5 inches through the day into the evening hours. Upper level riding moves in Saturday, with high pressure nudging in at the surface. Forecast profiles dry out, with only remnant low level moisture left. This will support light flurries through the morning hours. Temperatures both days will be a good 10 to 15 degrees below normal for early February, with highs mainly in the mid and upper teens. .LONG TERM...(Saturday night through Wednesday) Issued at 421 AM EST Thu Feb 7 2019 High Impact Weather Potential: Minimal Primary Forecast Concerns/Challenges: Minimal The second half of the weekend brings more lake effect chances with a subtle wave passing over the Great Lakes. A return to more seasonable temperatures occurs Sunday through Tuesday. Another potentially impactful storm system in the late Tuesday - Wednesday time frame could bring more mixed precip. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 715 AM EST Thu Feb 7 2019 Major winter storm is beginning to move into the region. As it does, freezing rain and drizzle will be the main issue through the first 15 hours. IFR Cigs will also be a concern through that time as well. The sfc low moves from the Mid-Mississippi Valley to the Upper Great Lakes and through northern Michigan, into Ontario, snow will continue to the west and north of the region today, while rain and freezing rain will fall to the south and east. Once the low is through, the winds will turn NW and begin to gust to 30 knots, with temperatures quickly cooling below freezing. Cigs may improve as lake effect snow bands form, but within the bands vsbys are expected to be IFR. Also, prior to the low moving through, LLWS will an issue as the winds around 2000 ft will be out of the SW at 40-50 knots while at the sfc will be S-SE at 10 to 20 knots. && .APX WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WARNING until 7 PM EST Friday for MIZ016-017- 019>022-025>028-031>033. WINTER WEATHER ADVISORY until 7 AM EST Friday for MIZ018-023-024- 029-030-034>036-041-042. WINTER STORM WARNING until 10 PM EST this evening for MIZ008. BLIZZARD WARNING from 10 PM this evening to 7 PM EST Friday for MIZ008. WINTER STORM WARNING until 7 PM EST Friday for MIZ015. && NEAR TERM...JL SHORT TERM...STJ LONG TERM...STJ AVIATION...JL
Hazardous Weather Outlook National Weather Service Gaylord MI 427 AM EST Thu Feb 7 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-080930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 427 AM EST Thu Feb 7 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Patchy freezing drizzle is expected across portions of northern lower and eastern upper Michigan early this morning. A rapidly intensifying winter storm will bring significant amounts of freezing rain, snow, and wind to northern Michigan Thursday and Friday. Please see the latest winter storm warnings and advisories for additional details. The potential for ice jam development will continue on area rivers. Flooding may occur rapidly upstream from where any ice jams develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A rapidly intensifying winter storm will bring significant amounts of snow, and wind to northern Michigan Friday. Please see the latest winter storm warnings and advisories for additional details. Another storm on Tuesday with mixed precipitation is possible. The potential for ice jam development will continue on area rivers. Flooding may occur rapidly upstream from where any ice jams develop. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wintry precipitation to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811436, 811437, 811438, 811439, 811440, 811441, 811442.